Patients are in many ways at the mercy of their doctors. Doctors have training and skills the average person lacks, and are licensed professionals. Those doctors rely on the manufacturers of their tools and equipment. If the equipment malfunctions, the doctor can’t do her job, and the patient suffers. Unfortunately, sometimes the manufacturers of the doctors’ tools commit serious errors, and the tools don’t work. This has recently happened with an important tool used by doctors on patients requiring blood thinners. The U.S. Food and Drug Administration has issued a recall for certain Alere clotting time test strips. According to the recall notice, there have been nine reports of the strips malfunctioning. Six of those malfunctions resulted in injury, and three others resulted in death.
These strips are used by medical professionals to determine how long it takes a patient’s blood to clot. This information is very important to doctors making the decision as when a blood thinner, like warfarin, is being administered to a patient. If the test results are inaccurate, then the doctor will order an incorrect dosage of warfarin. This can lead to excessive bleeding and wind up being fatal.
The Recall Details
The FDA has classified the recall as a “Class 1” recall. It defines this type of recall as “a situation in which there is a reasonable probability that the use of or exposure to a violative product will cause serious adverse health consequences or death.” This is the most serious type of recall there is.
Not all test strips have been recalled. The ones that have been recalled are listed specifically on the FDA’s recall notice. One important thing to note is that the strips that have been recalled are ones that are used in hospitals. Those that have been approved for self-testing at home are not affected by this recall. This strips that have been recalled were used between August 26, 2013 and April 2, 2014.
Reuters reports that the root cause of the problem with the strips is not yet known. The problem confirmed by measuring the results using the test strips up against the results of local laboratory plasma tests.
Forbes reports that the differences between the tests are quite extreme. The strips are reading anywhere between 3.1 and 12.2 units lower than the clinical laboratory results. The result of these extremely incorrect readings is receiving an improper dosage of warfarin, which can lead to spontaneous bleeding and ultimately death.
Since this strips are used in hospitals by medical personnel, it is entirely possible that you or your loved one could have been a victim of this malfunction without even knowing. If you or a loved one suffered spontaneous bleeding while on warfarin between August 26, 2013 and April 2, 2014, you should contact a medical malpractice attorney.